Alert archive / California / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS San Diego, CA

August 21, 2016San Diego County, California

NWS San Diego, CA issued this areal flood advisory at Aug 21, 2016, 3:51 PM PDT for San Diego County, California. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 3:51 PM PDT (22:51 UTC)
Expired
Aug 21, 2016, 6:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WGUS86 KSGX 212251
FLSSGX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SAN DIEGO CA
351 PM PDT SUN AUG 21 2016

CAC073-220145-
/O.NEW.KSGX.FA.Y.0021.160821T2251Z-160822T0145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
351 PM PDT SUN AUG 21 2016

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 645 PM PDT

* AT 341 PM PDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. THIS WILL LIKELY CAUSE SMALL STREAM FLOODING IN THE
  ADVISORY AREA.

* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...
  HWY 78 BETWEEN S2 AND BORREGO SPRINGS RD...
  HWY 78 BETWEEN BANNER AND S2...
  HWY S2 BETWEEN SHELTER VALLEY AND AGUA CALIENTE...
  HWY S2 BETWEEN AGUA CALIENTE AND CANEBRAKE...
  HWY S2 BETWEEN HWY 79 AND HWY 78...
  AGUA CALIENTE AND SHELTER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. ALSO DRY WASHES MAY FILL RAPIDLY DUE
TO RAINFALL ASSOCIATED WITH DISTANT STORMS.

&&

LAT...LON 3316 11633 3286 11624 3282 11647 3311 11653

$$

SMALL

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this areal flood advisory went out at Aug 21, 1:11 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 1:11 PM PDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service San Diego CA
111 PM PDT SUN AUG 21 2016

.SYNOPSIS...
Residual monsoonal moisture will continue a slight chance of
thunderstorms in the mountains and deserts through early evening.
Otherwise...high temperatures will remain near to slightly below
average into next weekend. The marine layer and onshore flow will
bring areas of night and morning coastal low clouds and patchy fog
extending locally inland. There will be locally gusty southwest
to west winds in the mountains and deserts each afternoon and
evening.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This afternoon...A weak upper level circulation over the lower
Colorado River valley is bringing mid and high clouds into extreme
southeastern California, and a few sprinkles have been reported
at higher elevations of the San Bernardino and Riverside County
mtns. So far, no lightning has been detected and no precip
accumulations have been measured. However, the potential exists
for the development of showers/tstms this afternoon/evening. If
any deep convection develops, it will likely produce occasional
lightning strikes and locally gusty winds, but little in the way
of precipitation. The marine layer low clouds have cleared, but
will likely return to the coastal areas in similar fashion to last
night.

The weak low pressure system off the Southern California coast
will begin to move inland on Monday. This will establish dry
northwest flow aloft, displacing the moisture to the east and
south. The absence of low and mid level moisture will effectively
end the chances for convection in southwestern California.

High temperatures into next weekend will be mostly near to
slightly below seasonal averages, with the possible exception of
Wed which looks to be the warmest day with weak high pressure
ridging from the southwest. After Wed, another low pressure trough
extends into socal from the north, lowering temps a little and
increasing the onshore flow.

Onshore flow and the marine layer will continue to bring areas of
night and morning low clouds and patchy fog...extending locally
into the western valleys at times. The onshore flow will also
bring gusty southwest to west winds to the mountains and deserts
each afternoon and evening.

&&

.AVIATION...
211959Z...Coast/Valleys...Through 22/0300 UTC, mostly unrestricted
vis with SCT-BKN clouds AOA 10000 ft msl. Isol -DZ in the Inland
Empire. 22/0300-1500 UTC, patchy stratus will gradually develop 15-
20 sm inland again, with bases 1100-1400 ft msl, tops 1500-1700 ft
msl, areas of 3-5 sm vis and local vis AOB 1 sm along higher coastal
terrain/inland mesas. Confidence moderate-to-high for stratus
occurrence and CIG heights/VIS forecast at KSAN and KCRQ, with low
confidence for KSNA. Confidence on timing is low-to-moderate.
Forecast marine layer inversion strength of around 6 deg C. Clearing
of stratus 22/1500-1700 UTC.

Mountains/Deserts...Slight chance of showers and thunderstorms over
the mountain ridges and deserts through 22/0300 UTC with CB tops to
30000 ft msl. Otherwise, primarily unrestricted vis through Monday
morning. BKN-SCT clouds in the 10000-20000 ft msl layer will likely
continue over much of the area through this afternoon before
decreasing tonight.

&&

.MARINE...
No hazardous marine weather is expected through Friday.

&&

.BEACHES...
At 12 PM, nearshore buoys show the south swell at around 3 feet/14
seconds out of the 200 degree direction. With the swell a little
lower today, Surfline and lifeguards are reporting slightly smaller
surf today in the 3-5 ft range (and local 6 ft) in Orange County,
and mainly 3-4 ft in San Diego county. This surf is still above
normal however, and it will help create strong rip and longshore
currents, resulting in dangerous swimming conditions. A Beach
Hazards Statement remains in effect through early this evening.

The swell and surf will continue to lower tonight into Monday,
resulting in improving surf zone conditions.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX Watches/Warnings/Advisories...
CA...Beach Hazards Statement until 8 PM PDT this evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...None.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...Harrison

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:32 PM PDTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Areal Flood Advisories in California, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.